Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Dec 29, 2004, 4:18 PM MST for Gila County, Pinal County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 4:18 PM MST (23:18 UTC)
- Expired
- Dec 29, 2004, 6:15 PM MST
- In force
- 117 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Gila County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 292321
FFWPSR
AZC007-021-300115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST WED DEC 29 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
THIS INCLUDES THE CITY OF GLOBE
NORTH EAST PINAL COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITY OF SUPERIOR
* UNTIL 615 PM MST
* AT 418 PM MST...A WEATHER SPOTTER REPORTED FLASH FLOODING
FROM HEAVY RAINFALL IN SUPERIOR...WHERE QUEEN CREEK AND STONE
AVE ROADS HAVE BEEN CLOSED AS FLOODING WATERS RAISED TO A FOOT
DEEP IN ONE HOUR. DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN
IN SOUTH CENTRAL GILA COUNTY...FROM GLOBE SOUTH ALONG HIGHWAY 77
TO CHRISTMAS. ROCK AND MUD SLIDES ARE POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INSPIRATION
AND CLAYPOOL...HIGHWAY 60 FROM SUPERIOR TO GLOBE.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.
LAT...LON 3319 11110 3293 11072 3341 11037 3354 11098
3336 11117
$$
RUNYANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 4:00 PM MST, 18 minutes earlier.
Area forecast discussion, Dec 29, 4:00 PM MST, 18 minutes before
AZZ020>028-CAZ030>033-300545-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST WED DEC 29 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM CONTAINING TROPICAL MOISTURE WILL
CONTINUE TO PUSH EASTWARD THROUGH ARIZONA AND WEAKEN TONIGHT. IT
WILL CONTINUE TO BRING A THREAT OF FLASH FLOODING OVER SOUTH CENTRAL
ARIZONA DURING THE NIGHTTIME HOURS. SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA SHOULD SEE DECREASING SHOWERS AFTER SUNSET. A
SOMEWHAT DRIER WESTERLY FLOW WILL PUSH INTO THE REGION THURSDAY.
HOWEVER...ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE CALIFORNIA
COAST BY FRIDAY. THIS WILL SPREAD HIGH CLOUDINESS ACROSS SOUTHEAST
CALIFORNIA THURSDAY NIGHT AND ACROSS ARIZONA FRIDAY. IT WILL BRING A
SLIGHT CHANCE OF MOSTLY LIGHT SHOWERS FRIDAY NIGHT AND NEW YEARS
DAY. A QUIET DAY IS EXPECTED SUNDAY...BUT STILL ANOTHER STRONGER
SYSTEM WILL BRING AN INCREASING CHANCE OF SHOWERS BY MONDAY AND
THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...
COPIOUS RAINFALL CONTINUES OVER SOUTH CENTRAL ARIZONA AS OF LATE
THIS AFTERNOON...BRINGING FROM 1 TO 3 INCHES IN SOME AREAS OF THE
NORTHERN PORTION OF SOUTH CENTRAL ARIZONA...WITH EVEN ISOLATED
REPORTS OF OVER 4 INCHES. THIS RAINFALL HAS PRODUCED SOME FLASH
FLOODING WITH RUNOFF REPORTED IN SOME AREAS. THE LATEST PROBLEM
SEEMS TO BE ON THE HASSAYAMPA RIVER NEAR BOX CANYON WHERE THE FLOW
IS OVER 8400 CFS. THIS MAY AFFECT THE WICKENBURG AREA LATER THIS
EVENING...AND A FLASH FLOOD WARNING MAY BE NEEDED. OTHER AREAS MAY
HAVE TO BE WATCHED TONIGHT AS RUNOFF CONTINUES. RAINFALL SHOULD BE
ON THE DECREASE ACROSS SOUTH CENTRAL ARIZONA AFTER MIDNIGHT AS THE
SYSTEM MOVES ON THROUGH. AS FOR SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA...CONDITIONS SHOULD BE IMPROVING...ESPECIALLY OVER SOUTHEAST
CALIFORNIA BY THIS EVENING. EXCEPT FURTHER IMPROVEMENT OVER
SOUTHWEST ARIZONA AFTER SUNSET. SUBSIDENCE WILL BE OVER THE REGION
THURSDAY FOR MUCH QUIETER WEATHER.
ANOTHER SYSTEM IS FORECAST BY THE MODELS TO PUSH INTO CALIFORNIA
FRIDAY. THIS SYSTEM WILL NOT BE AS DEEP OR AS FAR SOUTH...AND WILL
HAVE LESS EFFECT ON OUR CWA FRIDAY AND INTO SATURDAY. WILL KEEP A
SLIGHT CHANCE OF SHOWERS FOR PORTIONS OF OUR CWA FRIDAY NIGHT AND
NEW YEARS DAY...BUT DO NOT EXPECT NEARLY THE WEATHER WE HAVE HAD THE
PAST 24 HOURS. STILL ANOTHER STRONGER SYSTEM MAY AFFECT THE REGION
SUNDAY NIGHT AND INTO EARLY NEXT WEEK. THIS SYSTEM MAY BE COLDER
WITH A SOMEWHAT LOWER SNOW LEVEL...DEPENDING HOW MUCH TROPICAL
MOISTURE IS ABLE TO ENTRAIN THIS SYSTEM. THE LARGE AMOUNT OF
TROPICAL MOISTURE AHEAD OF THE PRESENT SYSTEM WAS RESPONSIBLE FOR
THE HIGH SNOW LEVEL. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH PART OF TONIGHT FOR PARTS OF SOUTH CENTRAL ARIZONA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM TODAY FOR ZONES 20/21
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ZONES
22/23/28
FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM THURSDAY FOR ZONE 24
CA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM TODAY FOR ZONES 30/31/32.
&&
BERKOVITZHazardous weather outlook, Dec 29, 5:39 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 539 AM MST WED DEC 29 2004 AZZ022-023-028-300000- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTH CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA. .DAY ONE...TODAY LOCALLY HEAVY RAINS ARE POSSIBLE...WITH STORM TOTAL RAINFALL LIKELY IN EXCESS OF 1 INCH. FLOODING MAY OCCUR...ESPECIALLY IN POOR DRAINAGE AND LOW-LYING AREAS. WASHES MAY BEGIN FLOWING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. AZZ024-300000- SOUTHERN GILA/TONTO NF FOOTHILLS- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARICOPA COUNTY...SOUTHERN GILA COUNTY...AND FAR NORTHEAST PINAL COUNTY. .DAY ONE...TODAY LOCALLY HEAVY RAINS ARE POSSIBLE. STORM TOTAL RAINFALL OF ONE TO TWO INCHES IS LIKELY. FLOODING COULD OCCUR...ESPECIALLY IN WASHES AND STREAMS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN...AND SNOW AT HIGHER ELEVATIONS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. AZZ020-021-CAZ030>032-300000- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- WEST CENTRAL DESERTS- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK AND EASTERN RIVERSIDE COUNTY IN CALIFORNIA. .DAY ONE...TODAY LOCALLY HEAVY RAINS WILL LIKELY RESULT IN FLOODING...ESPECIALLY OVER AND NEAR JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL IN PORTIONS OF THE PARK COULD EASILY EXCEED 4 INCHES. A FLASH FLOOD WATCH IS IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. AZZ025>027-CAZ033-300000- IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- YUMA/MARTINEZ LAKE AND VICINITY- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...YUMA COUNTY...AND SOUTHWEST MARICOPA COUNTY. .DAY ONE...TODAY BRIEF HEAVY RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS TODAY...AND WASHES MAY BEGIN FLOWING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 9:44 AM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Dec 29, 11:38 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Dec 29, 1:22 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.